Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 32, NWS Dodge City, KS

May 3, 1998Grant County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 3, 1998, 5:40 PM CDT for Grant County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 1998, 5:40 PM CDT (22:40 UTC)
Expired
May 3, 1998, 6:25 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Grant County, KS

The radar

The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 5:42 PM CDTHail 1Ulysses, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1898 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WUUS1 KDDC 032236 RRA
SVRDDC
KSC067-032325-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT SUN MAY 3 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRANT COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 625 PM CDT

* AT 536 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 8 MILES SOUTHWEST OF ULYSSES MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED
  ULYSSES                      BY 545 PM CDT
  HICKOK                       BY 555 PM CDT
  RYUS                         BY 605 PM CDT

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF
AND YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

ORGLER/MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:55 AM CDT, 14 hours 45 minutes earlier.

Area forecast discussion, May 3, 2:55 AM CDT, 14 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED /.DDC/ LINE
NATIONAL WEATHER SERVICE DODGE CITY KS
255 AM CDT SUN MAY 03 1998

FAIRLY QUIET PATTERN AHEAD FOR THE MAIN PART OF THE FORECAST
PACKAGE. 06Z SFC ANALYSIS SHOWED HIGH PRESSURE CENTERED OVER WESTERN
NEBRASKA WITH THE HIGH CONTINUING TO DRIFT TO THE SOUTH. THIS HIGH
WILL BE THE MAIN INFLUENCE FOR OUR WEATHER TODAY AND TONIGHT. CANNOT
ARGUE WITH GUIDANCE VALUES FOR TODAYS HIGHS AS THEY ARE ALL PRETTY
SIMILAR. THE HIGH WILL SLIDE JUST TO THE EAST OF THE AREA BY THIS
EVENING. WINDS ALREADY COMING AROUND TO THE SOUTHEAST IN THE WESTERN
PORTION OF THE CWA AND THE EASTERN PORTION SHOULD SEE THE WINDS
SHIFT BY SUNSET. THE CLOUDS THAT ARE CURRENTLY DRIFTING ACROSS THE
SOUTHWEST COUNTIES SHOULD BE GONE SHORTLY AFTER SUNRISE. SKIES WILL
REMAIN CLEAR TONIGHT...BUT SOUTH WINDS SHOULD HELP KEEP TEMPS RIGHT
AROUND NORMAL...MAYBE JUST A LITTLE BELOW GUIDANCE.

ONLY CONCERN FOR THIS FORECAST COMES ON MONDAY. TROF MOVES INTO THE
AREA DURING THE DAY...BUT GOOD DYNAMICS REMAIN TO THE WEST OF THE
AREA UNTIL LATER IN THE DAY AS A COLD FRONT MOVES TOWARD THE REGION
FROM THE NORTH. RIGHT NOW IT APPEARS THAT EVERYTHING WILL NOT COME
TOGETHER TO PRODUCE ANY POSSIBLE CONVECTION UNTIL THE NIGHTTIME
PERIOD...SO WILL LEAVE ANY MENTION OUT FOR MONDAY AND JUST LEAVE IT
IN THE EXTENDED. TEMPS MONDAY SHOULD BE A LITTLE WARMER WITH SOUTH
FLOW CONTINUING.

.DDC...NONE.

DDC 075/048 080/052 074 00-
GCK 076/047 081/051 075 00-
EHA 078/046 084/052 077 00-
LBL 077/046 083/053 076 00-
HYS 073/047 080/050 073 00-
P28 076/050 082/052 078 00-

PARKIN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 5:07 PM CDTSevere Thunderstorm WarningDDCStanton48 min
May 3, 5:29 PM CDTSevere Thunderstorm WarningDDCStanton46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.